Alert archive / Kansas / Special Weather Statements in 2022
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 30, 2022, 12:21 AM CDT for Allen County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2022, 12:21 AM CDT (05:21 UTC)
- Expired
- Mar 30, 2022, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.00 in
- Wind
- 40
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 134 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted.
158
WWUS83 KICT 300521
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Mar 30 2022
KSZ072-300545-
Allen KS-
1221 AM CDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of Allen County through
1245 AM CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kincaid to 7 miles southeast of Humboldt.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.
&&
LAT...LON 3782 9509 3773 9509 3773 9553 3804 9542
3804 9508 3782 9508
TIME...MOT...LOC 0520Z 274DEG 27KT 3803 9518 3774 9533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CUELLARWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 29, 6:08 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Mar 29, 6:08 PM CDT, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 608 PM CDT Tue Mar 29 2022 .SHORT TERM...(This evening through Friday night) Issued at 246 PM CDT Tue Mar 29 2022 Bottom Line Up Front: Extreme fire danger in the western counties, high wind warning with gusts up to 70 mph possible creating very dangerous fire conditions. Thunderstorms, some severe will develop tonight along and east of the turnpike. Best chance for severe weather will be from the Flint Hills east. Discussion: A powerful spring storm system is churning through the CWA this afternoon with strong WAA and moisture transport pouring into the central and eastern portions of the CWA. A distinct dry line is already moving into the western portions of the CWA with Tds in the 30s to upper 20s in Russell and Barton Counties. Further east, Tds are in the mid to upper 50 and may push 60 in far southeast Kansas this afternoon. This creates for two main areas of concern for the short term. First fire weather will be a significant concern with the drier air and high surface winds this afternoon. This will likely create dangerous fire conditions with blowing dust as well (see the fire weather section for more details). Further east, thunderstorms are expected to develop later this afternoon and into the evening hours. There is a strong CAP in place at the moment which the WAA and moisture transport will eventually erode away. That said, it will take some time and thunderstorms may not develop until closer to sunset. Observed and forecast soundings depict hodographs with decent shear in the first 10Kft (0-3Km) that would allow for some decent thunderstorm development, then the next 10Kft to 20Kft (3-6Km) the shear is markedly destructive to thunderstorm development. The saving grace appears to be the the jet stream winds which are very strong. This profile lends to significant stretching in the convective column allowing for the development thunderstorms with some of them severe. Finally the orientation of the jet stream is parallel to the incoming cold front strongly indicates the primary thunderstorm mode will be linear with some discrete supercells possible to start. Once anvil seeding takes place, the atmosphere will transition to a QLCS mode. This configuration indicates the primary threat will be wind with hail up to quarters possible but much more likely in the early evening hours and an outside chance for a tornado. For early Wednesday morning, the short term model ensembles become a little mixed. Some are indicating a rather quick progression of rain with most areas east of the turnpike but a few others indicated a decent chance for some rain over much of south central and southeast Kansas during the night. The RAP/NAM families are leaning in this direction and do not shut the significant rain off until the front comes through later in the morning closer to 9Z time frame in Central Kansas and close to 12Z in Southeast Kansas toward dawn. Considering the uncertainty in the models runs, did not increase the QPF much but did delay the end time of the significant rain a few hours to compensate. At this time, CAA will return to the CWA bringing temperatures crashing down toward and a little below normal for this time of year. By mid to late morning, all areas of the CWA will see rapidly dropping temperatures. The upper level low will also becoming through the region and will keep the rain chances in the forecast through Wednesday. The main question pertains to amounts and will extend of the deformation zone's precipitation shield. Current indications are this rain will generally be light and scattered and will gradually come to and end by the mid to late afternoon for all areas. Winds will also remain rather brisk and may reach advisory criteria for a brief period of time. Thursday, the low pressure system will have exited the region and high pressure will remain. CAA will remain in place though and keep temperatures a little below normal for this time of year. This high pressure system will keep the rain chances out of the forecast to end the short term. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 246 PM CDT Tue Mar 29 2022 The extended range looks to remain rather active with most of the ensemble families indicating a number of chances for rain and/or thunderstorms. The first opportunity will be Friday night with some showers or thunderstorms. The severe weather threat for this round looks minimal as all three ensemble families do not show enough moisture return flow nor the needed upper level support for it. That said, temperatures are likely to remain near or a little below normal for Friday and Saturday. Sunday, WAA will return and bring temperatures up some. By Sunday night, the next weather system will push through with the next chance for rain. The long range ensembles diverge at this point with the GFS the most bullish on rain but the ECMWF and the Canadian on the lighter side. Some thunder is possible but the orientation of system is not very favorable at this point. This system will again bring temperatures back down to normal for remainder of the extended range. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 608 PM CDT Tue Mar 29 2022 Scattered to linear convection is expected along a dry-line/cold front merger tonight as it moves from central across eastern Kansas. While mainly VFR, periods of MVFR cigs/IFR vsbys expected in some convection. Strong and gusty south to southwest winds will shift to northwest behind the cold front and remain gusty. MVFR cigs are expected to develop behind the cold front with scattered showers through early Wednesday morning. KED && .FIRE WEATHER... Issued at 246 PM CDT Tue Mar 29 2022 The strong low pressure system pushing its way through the region with an attendant low level jet across Southwest and Central Kansas is creating very dangerous fire weather conditions. Grassland fire danger indices across much of Central Kansas are in the extreme to catastrophic category this afternoon. The dry line, currently stretched across the Smokey Hills south to the Red Hills is the demarcation line for these fire weather conditions. Areas west of the dry line will see much drier conditions along with strong south to southwest winds in the 40-50 mph sustained with gusts up to 70 mph. These conditions will make fire behavior dangerous and difficult to control once a fire takes hold. Additionally, satellite is already showing blowing dust kicking up in Southwest Kansas moving to the northeast toward Central Kansas. The blowing dust has the potential of impacting visibility to the point of hampering fire fighting responses this afternoon and evening. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 52 32 57 / 60 40 0 0 Hutchinson 39 50 30 56 / 40 40 0 0 Newton 42 50 31 54 / 60 40 0 0 ElDorado 44 51 31 54 / 80 40 0 0 Winfield-KWLD 46 54 32 56 / 80 50 0 0 Russell 34 48 27 57 / 40 50 0 0 Great Bend 34 50 28 57 / 40 50 0 0 Salina 40 49 30 56 / 40 50 10 0 McPherson 40 49 29 55 / 40 50 0 0 Coffeyville 51 60 34 55 / 90 70 0 0 Chanute 50 58 34 53 / 90 70 0 0 Iola 49 58 34 52 / 90 70 0 0 Parsons-KPPF 50 59 33 54 / 90 70 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for KSZ049-051>053- 067>072-082-083-091>096-098>100. Red Flag Warning until 10 PM CDT this evening for KSZ032-033- 047>053-067>070-082-083-091>094-098. High Wind Warning until 7 PM CDT this evening for KSZ032-033-047- 048-050. Wind Advisory until 10 PM CDT this evening for KSZ032-033-047- 048-050. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...KED FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 30, 12:15 AM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1215 AM CDT Wed Mar 30 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310515- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1215 AM CDT Wed Mar 30 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will affect southeast Kansas overnight with small hail and gusty winds possible. Severe weather risk will remain low with this activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds up to 40 mph are expected across the region Wednesday, strongest generally west of the Flint Hills. This may support some lower-end fire danger, especially for areas that do not see much precipitation tonight through Wednesday. Lingering showers and thunderstorms will impact southeast Kansas early Wednesday, but severe weather is not expected. A mix of rain and snow may impact portions of central and north- central Kansas early Wednesday, with a dusting of accumulation possible on grassy surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 29, 9:47 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL WELLINGTON 37.27N 97.40W
03/29/2022 M0.88 INCH SUMNER KS LAW ENFORCEMENT
&&Special weather statement, Mar 29, 10:06 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1006 PM CDT Tue Mar 29 2022
KSZ069-070-092>094-300345-
Butler KS-Cowley KS-Greenwood KS-Sumner KS-Elk KS-
1006 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of northwestern Elk,
northern Cowley, southern Butler, northeastern Sumner and Greenwood
Counties through 1045 PM CDT...
At 1004 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line from Douglass to Eureka, moving east at
50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Augusta, Mulvane, Rose Hill, Eureka, Douglass, Belle Plaine, Oxford,
Udall, Leon, Madison, Hamilton, Severy, Atlanta, Latham, Rosalia,
Rock, Climax, Virgil, Eureka City Lake and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and east central Kansas.
&&
LAT...LON 3726 9729 3748 9728 3748 9715 3759 9715
3809 9645 3809 9636 3815 9636 3817 9632
3816 9596 3774 9596 3738 9645
TIME...MOT...LOC 0304Z 250DEG 41KT 3750 9690
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Mar 29, 10:29 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1029 PM CDT Tue Mar 29 2022
KSZ092-093-300415-
Cowley KS-Sumner KS-
1029 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of Cowley and
southeastern Sumner Counties through 1115 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Geuda Springs to near
Blackwell. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arkansas City, Winfield, Burden, South Haven, Dexter, Geuda Springs,
Cambridge, Hunnewell, Maple City and Strother Field Airport.
This includes Interstate 35 between Mile Markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3706 9745 3742 9655 3700 9655 3700 9743
TIME...MOT...LOC 0329Z 245DEG 53KT 3705 9725 3678 9724
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARLocal storm report, Mar 29, 10:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 1 SSE ARKANSAS CITY 37.06N 97.04W
03/29/2022 M58 MPH COWLEY KS TRAINED SPOTTER
ALSO REPORTED DIME SIZE HAIL.
&&Special weather statement, Mar 29, 11:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT Tue Mar 29 2022
KSZ094>096-098>100-300545-
Montgomery KS-Wilson KS-Labette KS-Chautauqua KS-Neosho KS-Elk KS-
1157 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of eastern Elk, Wilson,
northwestern Labette, western Neosho, Montgomery and eastern
Chautauqua Counties through 1245 AM CDT...
At 1156 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Fall River to 5 miles
north of Elk City to near Havana. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Independence, Chanute, Neodesha, Fredonia, Cherryvale, Caney, Thayer,
Altoona, Mound Valley, Longton, Elk City, Buffalo, Tyro, Fall River,
Galesburg, Liberty, Havana, Bolton, Sycamore and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.
&&
LAT...LON 3732 9606 3753 9624 3761 9610 3760 9596
3768 9596 3774 9586 3773 9533 3765 9523
3719 9536 3700 9594 3700 9608
TIME...MOT...LOC 0456Z 242DEG 38KT 3753 9611 3737 9593 3705 9601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARSpecial weather statement, Mar 30, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Mar 30 2022
KSZ072-300545-
Allen KS-
1221 AM CDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of Allen County through
1245 AM CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kincaid to 7 miles southeast of Humboldt.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.
&&
LAT...LON 3782 9509 3773 9509 3773 9553 3804 9542
3804 9508 3782 9508
TIME...MOT...LOC 0520Z 274DEG 27KT 3803 9518 3774 9533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Mar 29, 7:06 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Mar 29, 7:07 PM CDT | Special Weather Statement | ICT | Harvey | 23 min |
| Mar 29, 7:10 PM CDT | Special Weather Statement | ICT | Reno | 20 min |
| Mar 29, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 43 min |
| Mar 29, 7:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| Mar 29, 7:44 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Mar 29, 7:45 PM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Mar 29, 7:46 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Mar 29, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 40 min |
| Mar 29, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 53 min |
| Mar 29, 8:19 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| Mar 29, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Mar 29, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 42 min |
| Mar 29, 8:47 PM CDT | Areal Flood Warning | ICT | Sedgwick | 2 hr |
| Mar 29, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 64 min |
| Mar 29, 8:58 PM CDT | Special Weather Statement | ICT | Butler, Chase | 32 min |
| Mar 29, 9:21 PM CDT | Special Weather Statement | ICT | Woodson | 24 min |
| Mar 29, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 25 min |
| Mar 29, 10:06 PM CDT | Special Weather Statement | ICT | Butler, Greenwood | 39 min |
| Mar 29, 10:29 PM CDT | Special Weather Statement | ICT | Cowley | 46 min |
| Mar 29, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| Mar 29, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 51 min |
| Mar 29, 11:57 PM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 48 min |
| Mar 30, 12:56 AM CDT | Special Weather Statement | ICT | Neosho | 34 min |
| Mar 30, 3:07 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 16 hr |
Nearby
Special Weather Statements in Kansas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.